Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 352, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2008, 8:49 PM CDT for 4 counties in Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 8:49 PM CDT (01:49 UTC)
- Expired
- Jul 20, 2008, 9:30 PM CDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Boyd County, NE, Holt County, NE, Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 141 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2927 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 210149 SVRLBF NEC015-089-103-149-210230- /O.NEW.KLBF.SV.W.0352.080721T0149Z-080721T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 849 PM CDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BOYD COUNTY IN NORTH CENTRAL NEBRASKA... NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA... SOUTHEASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA... NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 930 PM CDT * AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HIGHWAY 137 MILE MARKER 10 TO 13 MILES WEST OF HIGHWAY 137 MILE MARKER 10...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF BASSETT TO 9 MILES SOUTHEAST OF SPRINGVIEW...AND MOVING EAST AT 21 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HIGHWAY 137 MILE MARKER 10 BY 920 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA. LAT...LON 4267 9894 4268 9966 4284 9969 4288 9893 TIME...MOT...LOC 0149Z 267DEG 18KT 4280 9933 4277 9955 $$ MASEK
2 follow-up statements
000 WWUS53 KLBF 210217 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 917 PM CDT SUN JUL 20 2008 NEC015-089-103-149-210230- /O.CON.KLBF.SV.W.0352.000000T0000Z-080721T0230Z/ ROCK NE-HOLT NE-BOYD NE-KEYA PAHA NE- 917 PM CDT SUN JUL 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHEASTERN KEYA PAHA...WEST CENTRAL BOYD...NORTHWESTERN HOLT AND NORTHERN ROCK COUNTIES... AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES EAST OF HIGHWAY 137 MILE MARKER 10 TO 9 MILES WEST OF HIGHWAY 137 MILE MARKER 10...OR ALONG A LINE EXTENDING FROM 21 MILES WEST OF SPENCER TO 10 MILES NORTH OF BASSETT...MOVING SOUTHEAST AT 8 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... HIGHWAY 137 MILE MARKER 10 BY 925 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR NORTH CENTRAL NEBRASKA. LAT...LON 4267 9894 4268 9966 4284 9969 4288 9893 TIME...MOT...LOC 0217Z 297DEG 7KT 4278 9908 4273 9950 $$ MASEK
000 WWUS53 KLBF 210237 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 937 PM CDT SUN JUL 20 2008 NEC015-089-103-149-210244- /O.EXP.KLBF.SV.W.0352.000000T0000Z-080721T0230Z/ ROCK NE-HOLT NE-BOYD NE-KEYA PAHA NE- 934 PM CDT SUN JUL 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEYA PAHA...WEST CENTRAL BOYD AND NORTHWESTERN HOLT COUNTIES HAS EXPIRED... A NEW SEVERE THUNDERSTORM WARNING WAS ISSUED FOR NORTHERN ROCK COUNTY. THE THUNDERSTORMS THE PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS OVER KEYA PAHA...BOYD AND HOLT COUNTIES. THE THUNDERSTORMS ARE STILL CAPABLE OF VERY HEAVY RAIN AND SMALL HAIL...ALONG WITH DANGEROUS LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR NORTH CENTRAL NEBRASKA. LAT...LON 4267 9894 4268 9966 4284 9969 4288 9893 TIME...MOT...LOC 0217Z 297DEG 7KT 4278 9908 4273 9950 $$ MASEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:32 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Jul 20, 2:32 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 232 PM CDT SUN JUL 20 2008 .DISCUSSION... SFC FRONT HAS LIFTED NORTH INTO THE NIOBRARA VALLEY ACROSS WRN NEBRASKA AND THEN SOUTH TOWARD THE MIDDLE LOUP VALLEY ACROSS CNTL NEB AS DELINEATED BY OBS AND THE CU FIELD ON SATELLITE. ALL INDICATIONS ARE THE DISTURBANCE OVER ERN WYOMING THIS AFTN WILL ACT ON THE FRONT LATE THIS AFTERNOON OR EARLY THIS EVENING BEGINNING IN THE PANHANDLE AND SPREADING EAST OVERNIGHT. WIND AND HAIL POTENTIAL ARE QUITE HIGH TONIGHT FOR AREAS ALONG AND NORTH OF HIGHWAY 2. FOR MONDAY...IN THE WAKE OF THE MCS SUNDAY NIGHT...THE SFC FRONT IS PROGGED TO DROP SOUTH TO NEAR THE KS BORDER. LITTLE OR NO UPPER LEVEL SUPPORT IS SUGGESTED BY THE MODELS FOR STORM INITIATION. POPS ARE HELD AT SLIGHT CHANCE AND THIS IS GENEROUS CONSIDERING THE BLENDED SOLNS OF THE GFS AND NAM12 INDICATED DRY CONDITIONS. TUESDAY AND WEDNESDAY...THE SFC FRONT WILL REMAIN ACROSS NORTHWEST KS OR CLOSE TO THE NEBRASKA BORDER. MOISTURE WILL CONTINUE TO POOL ALONG AND NORTH OF THE FRONT A CANADIAN HIGH PRESSURE REMAINS ANCHORED OVER THE GREAT LAKES. THIS TYPE OF BLOCKED PATTERN NORMALLY IS QUITE FAVORABLE FOR RAINFALL BUT THE GFS...UKMET...ECMWF...NGM AND NAM...THE CONSENSUS OF MODELS ARE DRY. THE OFFICIAL FORECAST INCLUDES SLIGHT CHC POPS FOR DIURNAL DESTABILIZATION AND ISOLATED THUNDERSTORM DEVELOPMENT. THE BLENDED GUIDANCE CONTINUES TO INDICATE LOWER 90S FOR HIGHS TUESDAY AND THE NAM12 2M TEMPERATURES INDICATED THE SAME FOR WEDNESDAY. THURSDAY AND BEYOND...HPC HAS BACKED OFF ON SOME OF THE BETTER CHANCES FOR RAINFALL. HOWEVER THE ATMOSPHERE WILL REMAIN VERY MOIST AS SUBTROPICAL MOISTURE CONTINUES TO CIRCULATE NORTHWARD FROM THE GULF OF MEXICO AND NORTHEASTWARD FROM THE PACIFIC VIZ AN ACTIVE HURRICANE SEASON. POPS ARE GENERALLY HELD IN THE SLIGHT CHANCE CATEGORY. THE GFS AND ECMWF ARE STILL SHOWING A RING OF FIRE ACROSS NEBRASKA AND THE GFS HOLDS HIGH PRESSURE ACROSS THE GREAT LAKES WITH A SFC FRONT THROUGH THE CNTL PLAINS BUT TOTAL RAINFALL OF LESS THAN AN INCH IS INDICATED IN BOTH MODELS. THE HPC TEMP GRIDS LOOKED QUITE GOOD WITH UPPER 80S AND LOWER 90S. THESE TEMPERATURES MAY NEED TO BE RAISED A CATEGORY AS THE GFS AND ECMWF SUGGEST STRONG UPPER LEVEL RIDGING ACROSS THE HIGH PLAINS SIGNALING WARM WEATHER AND 90S FOR HIGHS. WE WOULD ALSO EXPECT A CONTINUATION OF NOCTURNAL FOG AND STRATUS TONIGHT THROUGH DAY 7. THE NAM12 HAS SHOWN GOOD SKILL WITH THIS FEATURE AND THE DEEP MOISTURE FAVORS THIS TYPE OF PATTERN. && .AVIATION... A STATIONARY FRONT ORIENTED EAST TO WEST BETWEEN THE KLBF AND KVTN TERMINALS WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON AND NIGHT. THE KLBF TERMINAL IS EXPECTED TO REMAIN DRY DUE TO A MORE STABLE AIRMASS SOUTH OF THE FRONT...BUT THERE IS AMPLE SUPPORT TO INCLUDE THUNDERSTORMS IN THE KVTN TAF...MAINLY AFTER 00Z. STORMS WILL EXITS THE REGION BY 06-09Z...WITH LOW LVL STRATUS DEVELOPING ACROSS THE AREA. THIS WILL CAUSE CIGS AND VSBY TO FALL INTO THE MVFR FLIGHT CATEGORY. THERE IS CONCERN THAT CEILINGS MAY BE LOWER THAN WHAT IS CURRENTLY FCST...BUT THIS CAN BE ADDRESSED IN FUTURE TAF FCSTS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/JG
Hazardous weather outlook, Jul 20, 3:32 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT SUN JUL 20 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-211700- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 332 PM CDT SUN JUL 20 2008 /232 PM MDT SUN JUL 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80. A FRONTAL BOUNDARY WAS LOCATED FROM BROKEN BOW TO SCOTTSBLUFF SUNDAY AFTERNOON...AND IS EXPECTED TO REMAIN STATIONARY OVER THE AREA TONIGHT. A VERY MOIST AND UNSTABLE ATMOSPHERE RESIDES ALONG AND NORTH OF THE BOUNDARY...WHILE A HOT AND LESS HUMID AIRMASS HAS DEVELOPED SOUTH OF THE FRONT. MEANWHILE...AN UPPER LEVEL DISTURBANCE OVER WYOMING WILL APPROACH THE CENTRAL HIGH PLAINS THIS EVENING. AS THIS UPPER LEVEL FEATURE SPREADS EAST TOWARD THE REGION...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WYOMING...SOUTH DAKOTA...AND THE NEBRASKA PANHANDLE...WITH OTHER MORE ISOLATED ACTIVITY POSSIBLY DEVELOPING FURTHER EAST OVER NORTH CENTRAL NEBRASKA AFTER SUNSET. THE STORMS OVER WYOMING AND SOUTH DAKOTA WILL THEN MOVE EAST TOWARD THE NORTHERN HALF OF THE OUTLOOK AREA DURING THE EVENING. THE INITIAL STORM TYPE MAY BE IN THE FORM OF SUPERCELLS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO. HOWEVER...THESE STORMS ARE EXPECTED TO EVENTUALLY EVOLVE INTO A BOW ECHO...AND QUICKLY MOVE EAST ALONG AND NORTH OF THE STATIONARY FRONT ACROSS NORTH CENTRAL NEBRASKA. THIS BOWING CONVECTIVE SYSTEM WILL POSE MAINLY A DAMAGING WIND THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE THREAT FOR THUNDERSTORMS WILL CONTINUE MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS FOR ALL OF WESTERN AND NORTH CENTRAL NEBRASKA FROM MONDAY THROUGH SATURDAY. RICH LOW LEVEL MOISTURE WILL INTERACT WITH NUMEROUS UPPER LEVEL DISTURBANCES...WHICH ARE FORECAST TO MOVE ACROSS THE CENTRAL PLAINS THIS WEEK. THIS WILL RESULT IN INCREASED CHANCES FOR STORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTH OF INTERSTATE 80. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
In the hours before
Local storm report, Jul 20, 8:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST 7 S HAY SPRINGS 42.58N 102.69W
07/20/2008 E60 MPH SHERIDAN NE PUBLIC
&&
MBYRDLocal storm report, Jul 20, 8:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 13 S RUSHVILLE 42.52N 102.47W
07/20/2008 E0.75 INCH SHERIDAN NE PUBLIC
&&
MBYRDLocal storm report, Jul 20, 8:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST RUSHVILLE 42.71N 102.47W
07/20/2008 M63 MPH SHERIDAN NE MESONET
&&
MBYRDThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:38 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 52 min |
| Jul 20, 8:06 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 39 min |
| Jul 20, 8:27 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 48 min |
| Jul 20, 8:34 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 41 min |
| Jul 20, 8:47 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 43 min |
| Jul 20, 9:02 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
| Jul 20, 9:31 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 44 min |
| Jul 20, 9:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 44 min |
| Jul 20, 9:54 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 36 min |
| Jul 20, 10:02 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Thomas | 43 min |
| Jul 20, 10:15 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 60 min |
| Jul 20, 10:53 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 52 min |
| Jul 20, 10:56 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 49 min |
| Jul 20, 11:24 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 36 min |
| Jul 20, 11:32 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.